Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 16, NWS Jacksonville, FL

May 8, 1998Ware County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 8, 1998, 2:30 PM EDT for Ware County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1998, 2:30 PM EDT (18:30 UTC)
Expired
May 8, 1998, 3:35 PM EDT
In force
65 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Ware County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WFUS1 KJAX 081828 RRA
TORJAX
GAC299-081935-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT FRI MAY 8 1998

* TORNADO WARNING FOR...
  WARE COUNTY IN SOUTHERN GEORGIA

* UNTIL 335 PM EDT


* AT 229 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 2 MILES NORTHWEST OF BEACH MOVING SOUTHEAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  BEACH BY 233 PM EDT
  BOLEN BY 240 PM EDT

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT
LIE FLAT IN A DITCH AND COVER YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 8, 2:22 PM EDT, 8 minutes earlier.

Area forecast discussion, May 8, 2:22 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT FRI MAY 8 1998

CURRENT WORKING TORNADO ACTIVITY OVER NORTHERN PORTION OF CWA.

ATM VERY UNSTABLE... WITH MAIN FOCUS ALONG LINE THAT CUTS THROUGH
NORTHERN PORTION OF CWA. RECIEVED A REPORT OF A TORNADO IN COFFEE
COUNTY.

XPC ACTIVITY TO CONTINUE INTO EARLY EVENING.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:29 PM EDTSevere Thunderstorm WarningJAXCoffee61 min
May 8, 1:47 PM EDTSevere Thunderstorm WarningJAXJeff Davis63 min
May 8, 1:56 PM EDTTornado WarningJAXCoffee64 min
May 8, 2:09 PM EDTTornado WarningJAXBacon66 min
May 8, 2:25 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne65 min
May 8, 2:43 PM EDTTornado WarningJAXPierce62 min
May 8, 2:56 PM EDTTornado WarningJAXCamden64 min
May 8, 3:02 PM EDTTornado WarningJAXCoffee63 min
May 8, 3:06 PM EDTSevere Thunderstorm WarningJAXBrantley64 min
May 8, 4:04 PM EDTTornado WarningJAXCamden66 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.